Recognizing the Signs and Symptoms of an Opioid Overdose

Recognizing the Signs and Symptoms of an Opioid Overdose

With the current opioid epidemic ravaging the U.S., it is more important than ever for every citizen to recognize the signs and symptoms of an opioid overdose. Opioid overdose is a very dangerous condition that can result in permanent physical and mental damage or even death if medical treatment is not administered right away.

Opioids are a class of substances that includes many synthetic and semi-synthetic drugs manufactured from opiate alkaloid precursors found in the opium poppy. Some of the most commonly prescribed opioid medications— Vicodin, OxyContin, and Percocet—are prescribed for acute pain management. These drugs are highly addictive when abused, and because they depress central nervous system (CNS) functioning and corresponding key physical processes such as respiratory rate, a person abusing them faces the risk of fatal overdose.

Opioids—prescription and illicit—are the main driver of drug overdose deaths. Opioids were involved in 33,091 deaths in 2015, and opioid overdoses have quadrupled since 1999, so recognizing the symptoms of an overdose could help save your life or that of someone you know.  In 2015, the five states with the highest rates of death due to drug overdose were West Virginia (41.5 per 100,000), New Hampshire (34.3 per 100,000), Kentucky (29.9 per 100,000), Ohio (29.9 per 100,000), and Rhode Island (28.2 per 100,000).

Risk Factors for Opioid Overdose

Understanding the groups at highest risk for overdose can help states target interventions. Research shows that some groups are particularly vulnerable to prescription drug overdose:

  • People who obtain multiple controlled substance prescriptions from multiple providers—a practice known as “doctor shopping.”
  • People who take high daily dosages of prescription painkillers and those who misuse multiple abuse-prone prescription drugs.
  • Low-income people and those living in rural areas:

People on Medicaid are prescribed painkillers at twice the rate of non-Medicaid patients and are at six times the risk of prescription painkillers overdose.  One Washington State study found that 45% of people who died from prescription painkiller overdoses were Medicaid enrollees.

  • People with mental illness and those with a history of substance abuse.

 What are the Signs and Symptoms of an Opioid Overdose?

When a person takes a higher dose of opioids than their body and brain are able to manage, they may experience an overdose. An opioid overdose can be life threatening, so you should seek professional medical help immediately if an overdose is suspected. When a person experiences an opioid overdose, there are three key symptoms to look for, referred to as the “opioid overdose triad” which include:

  • Pinpoint pupils
  • Slowed or stopped breathing
  • Unconsciousness/non-responsiveness

Respiratory depression is one of the most dangerous symptoms because it can lead to hypoxia or inadequate blood oxygenation, which can cause permanent brain damage or even death.  Another concern with opioid medications is slow or stopped heart rate, which can also be fatal.

Additional symptoms of opioid overdose include:

  • Limp body
  • Pale face
  • Clammy skin
  • Purple or blue color to lips and fingernails
  • Vomiting

What to do if Someone is Overdosing

If any of these symptoms present in an opioid user, seek emergency medical help immediately. The first step to take if an opioid overdose is suspected is to immediately call 911 for emergency medical assistance.  While waiting for emergency help to arrive, the overdosing individual should be closely monitored and kept in a safe place (awake and upright, if possible). If the person has very weak or stopped breathing, a trained person should perform CPR.

Report all observations to the medical crew once they arrive.  Once the person is under the care of medical professionals, their vital signs—such as heart rate, breathing, blood pressure, and temperature—will be carefully monitored and treated as needed. In many cases, naloxone, a medication used as an “antidote” to reverse many of the dangerous opioid effects, may be administered.

By recognizing these signs and symptoms of opioid overdose, we can all help reduce the devastating effects of this deadly epidemic.  Become familiar with these physical signs and share them with friends and family.  Never wait to seek help—it could save someone’s life, including your own.

Get Help from an Opioid Addiction Rehab Center

If you or someone you love is addicted to prescription pain killers, heroin or other dangerous opioids, Get Treatment can help you find a licensed drug rehab center to help you get your life back from this devastating disease. To learn more about our comprehensive and multidisciplinary opioid addiction treatment programs, dial 855638-9268 today.

Erica Loret de Mola

Gettreatment.com

Erica Loret de Mola is a communications major who has been writing about addiction treatment for approximately three years. As content manager and editor in chief of Get Treatment, she strives to provide the most accurate and current information available to our clients.

Comments

Don't let addiction take over your life!

Our sponsored admissions advisor can guide you on the necessary steps to break free from addiction.

Call now (855) 638-9268